Wisconsin, 2014

Ice Storm and Winter Storm in Wisconsin, April 3 to 4, 2014

April 3 to 4, 2014 · NWS GRB · 13 events in 13 counties and zones

Low pressure moved from the central Plains into southern Wisconsin. The storm produced a swath of heavy, wet snow across northwest and north central Wisconsin and freezing rain across central and far northeast Wisconsin.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure moved from the central Plains into southern Wisconsin. The storm produced a swath of heavy, wet snow across northwest and north central Wisconsin and freezing rain across central and far northeast Wisconsin.

The heaviest snowfall was 14.5 inches a few miles southwest of Lac du Flambeau (Vilas Co.) and in Presque Isle (Vilas Co.). Most locations in north central Wisconsin received 6 to 9 inches of snow. Freezing rain accumulations of 0.25 to 0.40 were reported across central Wisconsin.

Despite the heavy, wet snow and ice accumulation, there was only isolated damage to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 3, 3:06 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 3, 3:06 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
406 PM CDT THU APR 3 2014

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND FRIDAY
ISSUED AT 405 PM CDT THU APR 3 2014

IMPACTS OF A MAJOR STORM SYSTEM MOVING INTO THE REGION ARE THE
MAIN CONCERNS IN THE SHORT TERM.

THERE WAS A SHALLOW LAYER...50 TO 100MB DEEP...OF DRY AIR ON THE
12Z GRB SOUNDING BELOW 850MB. LOW LEVEL FLOW WAS EASTERLY AND APX
12Z SOUNDING WAS DRY BELOW 700MB. THIS DRIER AIR WAS EVIDENT IN
THE MODEL QPF FIELDS...WHERE EASTERN WISCONSIN WAS FORECAST TO BE
PRETTY MUCH DRY TODAY. THERE WAS A VARIETY OF SCATTERED LIGHT
PRECIPITATION TODAY IN THE FORECAST AREA.

THINGS SEEM A BIT MORE CLEAR-CUT ACROSS THE NORTHWEST PART OF THE
AREA WHERE TEMPERATURES WILL BE COLD ENOUGH FOR SNOW AND MODELS
HAD HIGH QPF TOTALS TONIGHT THROUGH FRIDAY IN THE DEFORMATION
ZONE. HAVE A WINTER STORM WARNING GOING FOR THAT AREA WITH SNOW
TOTALS IN EXCESS OF A FOOT NEAR THE UPPER MICHIGAN BORDER.

THINGS GET MESSIER FARTHER SOUTH AND EAST WHERE WARM ADVECTION
ALOFT RESULTS IN A LAYER THAT IS ABOVE FREEZING...WITH COLDER
TEMPERATURES BELOW. BUFIT TIME SECTIONS FROM AUW AND IMT AT 12Z
HAD MORE THAN HALF AN INCH OF ICE ACCUMULATION FOR THE EVENT...
AND WPC HAD A BAND OF 0.25 TO 0.50 INCH OF ICE FROM AUW EAST TO
BETWEEN IMT AND GRB. THIS WOULD HAVE MAJOR IMPACTS IF IT WERE TO
OCCUR. TOTALS THIS HIGH SEEM A BIT EXTREME BUT CANNOT BE RULED
OUT.

THE 12Z GFS AND 12Z GEM-NH WERE A BIT COOLER THAN THE 12Z NAM IN
THE WARM LAYER SO IT IS STILL POSSIBLE THAT THERE WOULD BE MORE
SLEET THAN FREEZING RAIN. ENDED UP UPGRADING FROM WINTER STORM
WATCH TO WINTER STORM WARNING EARLIER IN THE DAY DUE TO THE
POTENTIAL FOR SLEET...FREEZING RAIN OR SOME TYPE OF WINTRY MIX.
IT IS POSSIBLE THAT AN ICE STORM WARNING WOULD BE NEEDED IN PART
OF THE FORECAST AREA LATER TONIGHT...DEPENDING UPON TRENDS.

PARTS OF CENTRAL INTO EAST CENTRAL WISCONSIN AND THE LAKESHORE
COUNTIES COULD GET SOME FREEZING RAIN...SLEET AND/OR RAIN TONIGHT
SO HAVE A WINTER WEATHER ADVISORY FOR THAT AREA UNTIL
PRECIPITATION TYPE CHANGES TO ALL RAIN ON FRIDAY MORNING.

IN ADDITION TO THE ABOVE ISSUES...MID LEVELS LAPSE RATES WILL
INCREASE AS WARM ADVECTION CONTINUES...SO HAVE SOME THUNDER IN
THE FORECAST TO ACCOUNT FOR THIS.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
ISSUED AT 405 PM CDT THU APR 3 2014

WINTER STORM WILL BE PULLING AWAY FROM THE AREA FRIDAY NIGHT...BRINGING
AN END TO THE LIGHT SNOW FRIDAY EVENING. HIGH PRESSURE WILL THEN DOMINATE
THE WEATHER PATTERN ON SATURDAY. MODELS CONTINUE TO SHOW RETURN PRECIP
SETTING UP SATURDAY NIGHT. SOME QUESTIONS ON HOW QUICK IT ARRIVES AND
HOW FAR EAST THE PRECIPITATION WILL GET. SHOULD BE MAINLY LIGHT SNOW
OR LIGHT FREEZING RAIN SATURDAY NIGHT. WEAK BOUNDARY LINGERS ACROSS
THE AREA SUNDAY INTO SUNDAY NIGHT...BRINGING A CHANCE OF LIGHT RAIN
DURING THE DAY AND LIGHT RAIN AND POSSIBLY SOME LIGHT SNOW ACROSS
THE NORTH SUNDAY NIGHT.

ANOTHER STRONG SPRING STORM WILL PASS TO THE SOUTH OF THE AREA ON
MONDAY. WE WILL BE ON THE NORTHERN EDGE OF THE SYSTEM...THUS SMALL
CHANCES ARE WARRANTED. A WEAK DISTURBANCE WILL MOVE ACROSS THE REGION
ON TUESDAY...BRINGING A SMALL CHANCE OF RAIN SHOWERS ACROSS EASTERN
WISCONSIN TUESDAY AFTERNOON. HIGH PRESSURE WILL DOMINATE THE WEATHER
PATTERN ON WEDNESDAY.

BELOW NORMAL TEMPERATURES CAN BE EXPECTED ON SATURDAY...BUT
TEMPERATURES FOR THE REMAINDER OF THE PERIOD SHOULD BE NEAR
NORMAL.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1118 AM CDT THU APR 3 2014

DRY EASTERLY FLOW INITIALLY OVER THE REGION INTERACTING WITH SOME
RETURN MOISTURE TO PRODUCE A LIGHT WINTRY MIX OF PCPN THIS
AFTERNOON OTHERWISE VFR CONDITIONS WILL DETERIORATE RAPIDLY BY
THIS EVENING OR EARLY EVENING AS A STRONG LOW PRESSURE SYSTEM
APPROACHES THE REGION.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 AM CDT FRIDAY FOR WIZ022-
038>040-045-048>050.

WINTER STORM WARNING UNTIL 7 PM CDT FRIDAY FOR WIZ005-010>013-
018>021-030-031-035>037-073-074.
&&

SHORT TERM.....MG
LONG TERM......BERSCH
AVIATION.......TDH
Hazardous weather outlook, Apr 3, 3:12 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
412 PM CDT THU APR 3 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
412 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

A MAJOR STORM SYSTEM WILL IMPACT THE AREA TONIGHT. HEAVY SNOW IS
EXPECTED IN FAR NORTH-CENTRAL WISCONSIN...GENERALLY TO THE NORTH
AND WEST OF RHINELANDER. A WINTRY MIX OR ICE STORM IS POSSIBLE
FROM CENTRAL THROUGH NORTHEAST WISCONSIN. SOME FREEZING RAIN IS
POSSIBLE IN EAST-CENTRAL WISCONSIN OVERNIGHT...THOUGH THE MAIN
IMPACT IN THIS AREA IS EXPECTED TO BE SLIPPERY ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THE STORM WILL CONTINUE TO AFFECT THE AREA FRIDAY...WITH
PRECIPITATION CHANGING TO ALL SNOW FROM NORTHWEST TO SOUTHEAST
THROUGHOUT THE DAY. HAZARDOUS TRAVEL CONDITIONS ARE LIKELY TO THE
NORTH AND WEST OF THE FOX VALLEY.

THE COMBINATION OF PRECIPITATION FROM THE STORM AND MELTING SNOW
THIS WEEKEND WILL CAUSE RIVERS TO RISE AGAIN INTO EARLY NEXT WEEK.
REMAIN ALERT FOR THE POSSIBILITY OF ICE JAMS AND RISING WATER
LEVELS IF YOU LIVE NEAR A RIVER OR STREAM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-042115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
412 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT CAN BE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH
SATURDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 6 ice storm. Local standard time, as filed.

Winter Storm, Vilas

When
April 3, 5:00 PM CST to April 4, 5:00 PM CST
Where
Vilas forecast zone
Reported by
COOP Observer
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

The highest snowfall total from the storm was 14.5 inches at Lac du Flambeau and Presque Isle.

Winter Storm, Oneida

When
April 3, 5:00 PM CST to April 4, 5:00 PM CST
Where
Oneida forecast zone
Reported by
Broadcast Media
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

A storm total of 9.6 inches of snow fell at WJFW-TV in Rhinelander, and an estimated 9.5 inches of snow fell 3 miles west of Minocqua.

Winter Storm, Forest

When
April 3, 5:00 PM CST to April 4, 5:00 PM CST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
April 3, 5:00 PM CST to April 4, 5:00 PM CST
Where
Florence forecast zone
Reported by
COOP Observer
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
April 3, 5:00 PM CST to April 4, 5:00 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
April 3, 5:00 PM CST to April 4, 5:00 PM CST
Where
Northern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Southern Marinette

When
April 3, 5:00 PM CST to April 4, 5:00 PM CST
Where
Southern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Ice Storm, Langlade

When
April 3, 5:00 PM CST to April 4, 5:00 PM CST
Where
Langlade forecast zone
Reported by
Emergency Manager
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Ice Storm, Northern Oconto

When
April 3, 5:00 PM CST to April 4, 5:00 PM CST
Where
Northern Oconto forecast zone
Reported by
Emergency Manager
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Ice Storm, Menominee

When
April 3, 5:00 PM CST to April 4, 5:00 PM CST
Where
Menominee forecast zone
Reported by
Emergency Manager
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Ice Storm, Marathon

When
April 3, 5:00 PM CST to April 4, 5:00 PM CST
Where
Marathon forecast zone
Reported by
Broadcast Media
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

WSAW-TV in Wausau measured 0.4 inches of freezing rain during the night of April 3rd into the morning hours of the 4th.

Ice Storm, Shawano

When
April 3, 5:00 PM CST to April 4, 5:00 PM CST
Where
Shawano forecast zone
Reported by
Emergency Manager
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Ice Storm, Southern Oconto

When
April 3, 5:00 PM CST to April 4, 5:00 PM CST
Where
Southern Oconto forecast zone
Reported by
Emergency Manager
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511878, 511879, 511880, 511881, 511882, 511883, 511884, 511885, 511886, 511887, 511888, 511889, 511890.